Hail, Mills
- When
- July 7, 5:24 PM CST
- Where
- Mills County, 2.07 mi N of Balfour
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -95.680
A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours. Due to persistent clouds, as well as frontal passage the previous day resulting in limited moisture, the atmosphere was only moderately unstable for July standards. A band of elevated showers and thunderstorms slowly intensified as they moved southeast across the area. The thunderstorms become the most intense over far southwest Iowa and southeast Nebraska closer to a stalled frontal boundary. The thunderstorms quickly moved into northeast Kansas and northwest Missouri by late evening ending the severe weather threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 1:41 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT MON JUL 7 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 241 PM CDT MON JUL 7 2014
THE INITIAL FORECAST CONCERN IS POTENT SHRTWV TROUGH MOVG INTO SD
PER EARLY AFTERNOON WATER VAPOR IMAGERY. 12Z UPPER AIR ANALYSIS
INDICATED THIS SYSTEM WAS ASSOCIATED WITH 60 M H5 HEIGHT FALLS AT
KGGW AND A 85 KT H3 JET. THIS SYSTEM WILL CONT TO TRACK SEWD THRU
THE REST OF THE AFTERNOON AND INTO THE MS RVR VALLEY TONIGHT. A
COLD FRONT ASSOCIATED WITH THE SYSTEM IS FORECAST TO MOV SEWD ACRS
THE FA THIS EVENING AND OUT OF THE CWA BY 12Z ON TUE. AHEAD OF THE
COLD FRONT...A STALLED FRONTAL BOUNDARY IS FORECAST TO LIFT NWD
INTO SRN NEB BY LATE THIS AFTERNOON ALONG WITH BETTER LOW LEVEL
MOISTURE /CHARACTERIZED BY MIXING RATIOS OF 15-18 G/KG/. A
COMPLICATING FACTOR THOUGH IS THE OUTFLOW ASSOCIATED WITH THE
DECAYING MCS OVER NORTHERN NEB...BUT WE FEEL THAT WITH SOME
INSULATION ON THE COOL SIDE OF THE BOUNDARY THAT THE OUTFLOW
PROGRESS WILL SLOW AND STALL OVER SOUTHERN NEB. 12Z RAOBS
INDICATED SEASONABLE STEEP MID-LEVEL LAPSE RATES OF 7-7.5 C/KM IN
THE 700-500 MB LAYER...AND THIS COUPLED WITH THE LOW-LEVEL
MOISTURE SHOULD ALLOW FOR 1500-2500 J/KG OF MLCAPE OVER THE
SOUTHERN CWA BY LATE AFTERNOON.
LARGE-SCALE FORCING FOR ASCENT/DVPA WILL REACH THE NORTHWEST CWA
LATE THIS AFTERNOON AND QUICKLY SPREAD SEWD THROUGH THE EVENING.
ALTHOUGH CAPPING IS EXPECTED TO FURTHER INCREASE THIS AFTN THE
DEGREE OF LARGE-SCALE ASCENT APPEARS SUFFICIENT TO INITIATE SFC-
BASED TSRA LATE THIS AFTERNOON OVER CNTRL AND SRN NEB. EFFECTIVE
SHEAR OF 40-50 KT WILL CERTAINLY ALLOW FOR ORGANIZED TSRA GIVEN
THE INSTABILITY. HAIL AND WIND APPEAR TO BE THE MAIN THREATS AS
LOW-LEVEL SHEAR IS PRETTY MARGINAL EVEN ALONG THE BOUNDARY.
MORNING SOUNDINGS INDCD LIMITED DEEP MOISTURE FOR EARLY JULY
STANDARDS WITH MOST LOCATIONS INDCG AOB 1.25 PWAT VALUES. LITTLE
INCREASE IN PWATS IS EXPECTED THROUGH THE REST OF THE AFTN WITH
VALUES POTENTIALLY REACHING 1.50 INCHES BY LATE THIS AFTERNOON
OVER SE NEB AND THIS...ALONG WITH THE SEASONABLY QUICK MOVEMENT OF
THE STORMS...WILL LIMIT THE HEAVY RAIN THREAT. IF SIG RAIN DOES
MATERIALIZE IT WILL LIKELY BE RIGHT ALONG THE MO/IA BORDER AND
THUS WILL LEAVE THE WATCH IN PLACE THERE AND CANCEL FARTHER NORTH.
ONCE THE CDFNT MOVES THROUGH TONIGHT VERY PLEASANT WEATHER IS
EXPECTED FOR BOTH TUE AND WED WITH BELOW NORMAL TEMPERATURES AND
DRY WEATHER. AS THE SFC HIGH MOVES EAST RETURN FLOW WILL LEAD TO
AN INCREASE IN MOISTURE AND MAY ALLOW FOR AN ISO NOCTURNAL TSRA AS
EARLY AS WED NIGHT ACROSS THE FAR WESTERN CWA.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 241 PM CDT MON JUL 7 2014
RETURN FLOW WILL FURTHER STRENGTHEN ON THURSDAY AND INTO THURSDAY
NIGHT WITH MOISTURE QUALITY IMPROVING. THIS SHOULD LEAD TO
INCREASING CHANCES FOR SHOWERS AND STORMS ON THURSDAY NIGHT AS A
SURFACE WARM FRONT LIFTS THROUGH THE AREA. GLOBAL MODELS THEN
DIVERGE INTO NEXT WEEKEND WITH THE EC TAKING A COLD FRONT THRU THE
CWA WHILE THE GEM/GFS WOULD INDC THE FRONT REMAINING TO OUR NORTH
WITH MUCH WARMER TEMPERATURES. GIVEN THE UNCERTAINLY IN THE
PLACEMENT OF FRONTS AT THIS RANGE...AND THE LIKELYHOOD THAT ANY
FRONTAL PLACEMENT WILL BE HEAVILY INFLUENCED BY CONVECTION WE WILL
CONT WITH THE SMALL POPS INTO THE WEEKEND AND NEAR NORMAL
TEMPERATURES.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1224 PM CDT MON JUL 7 2014
AVIATION CONCERNS CONTINUE TO BE ASSOCIATED WITH THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON/EVENING... GENERALLY AFTER 22Z OR
23Z. UNTIL THEN VFR CONDITIONS WILL PREVAIL AT ALL THREE TAF
SITES. WEAKENING THUNDERSTORM COMPLEX MOVING OUT OF NORTH CENTRAL
NEBRASKA AND TOWARD THE KOFK REGION COULD PRODUCE SOME VCSH WHICH
HAS BEEN ADDED TO THAT TAF. STILL EXPECT STRONGER AND MORE
ORGANIZED THUNDERSTORMS TO DEVELOP WEST OF KOFK AFTER 22Z THEN
MOVE SOUTHEAST REACHING KLNK AND KOMA BETWEEN 23Z AND 03Z. THE
POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO BE SEVERE WITH LARGE
HAIL AND HIGH WINDS THE PRIMARY THREATS. THUNDERSTORMS SHOULD
CLEAR ALL THREE TAF SITES AFTER 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR IAZ079-080-090-091.
&&
SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...MEYERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON JUL 7 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY ISOLATED SHOWERS AND THUNDERSTORMS IN EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA WILL CONTINUE TO DRIFT SLOWLY SOUTH LATE THIS AFTERNOON AND THIS EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS BAND ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON AND THIS EVENING. ANOTHER STRONG THUNDERSTORM COMPLEX WAS LOCATED OVER NORTH CENTRAL NEBRASKA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR SPREAD INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. A STATIONARY FRONT REMAINS NEAR THE NEBRASKA KANSAS BORDER AND WILL HELP FOCUS CONVECTIVE DEVELOPMENT WHILE A SECONDARY SURGE OF COOLER AIR WILL BE MOVING INTO CENTRAL NEBRASKA DURING THE EVENING. THE BEST SEVERE WEATHER THREAT WOULD BE ALONG AND SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHWEST IOWA THIS EVENING WHERE SOIL IS ALREADY SATURATED. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE...MAINLY DURING THE OVERNIGHT HOURS...FROM LATE WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT MON JUL 7 2014
NEZ042-043-050-072315-
PLATTE NE-BUTLER NE-COLFAX NE-
536 PM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLFAX...SOUTHEASTERN
PLATTE AND CENTRAL BUTLER COUNTIES UNTIL 615 PM CDT...
AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCHUYLER TO NEAR
COLUMBUS...AND MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SCHUYLER...DAVID CITY...BELLWOOD...RISING CITY...DUNCAN...
OCTAVIA...BRUNO...ROGERS...LINWOOD...RICHLAND...ABIE AND CAMP PAWNEE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4139 9755 4162 9691 4128 9691 4114 9733
4119 9737 4139 9737 4137 9745 4136 9752
TIME...MOT...LOC 2235Z 298DEG 18KT 4148 9703 4139 9740
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BELLWOOD 41.34N 97.24W
07/07/2014 M0.75 INCH BUTLER NE TRAINED SPOTTER
&&
VDEWALDThe Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea size hail was also reported from the spotter in addition to the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518441, 518440, 518439.